Hydralazine-Induced Antineutrophil Cytoplasmic Antibody Vasculitis Causing Gastroduodenal Artery Perforation

Read full text
Authors: Katherine N Gonzalez, Daniel Faradji, Kyle Schneider, Shivani Desai, Huda N Khan, Jaimin Patel
Cited by: 1
References: 9

Abstract

Antineutrophil cytoplasmic antibody (ANCA)-associated vasculitides are rare disorders characterized by inflammation of small blood vessels, including capillaries, venules, and arterioles. The three main subtypes of primary ANCA-associated vasculitides (i.e., granulomatosis with polyangiitis, microscopic polyangiitis, and eosinophilic granulomatosis with polyangiitis) can present with diverse and nonspecific symptoms, making diagnosis difficult. We report the case of secondary, drug-induced ANCA vasculitis in a female patient who presented with hemoptysis and dyspnea complicated by acute kidney injury and severe anemia. Serologic testing and renal biopsy confirmed the diagnosis of ANCA-associated vasculitis (AAV). Her hospital course was complicated by multiple gastrointestinal bleeds requiring two interventional radiology procedures, first on her gastroduodenal artery and later on her inferior pancreaticoduodenal artery. The patient was treated with cyclophosphamide and plasma exchange during hospitalization and was transitioned to rituximab and intravenous steroids, resulting in an eventual recovery. This case highlights the intricacies of diagnosing AAV and the potential severe, life-threatening complications, such as gastrointestinal hemorrhage. Early recognition and a multidisciplinary approach are critical to evaluate and treat as well as to improve outcomes in patients with this rare but serious condition.

Fields of Study & Subjects

Vasculitis and related conditions Platelet Disorders and Treatments Autoimmune Bullous Skin Diseases

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
3
Pages
e106151–e106151
Publication date
30 March 2026
Language
EN